Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 227, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2008, 6:04 AM CDT for Ida County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 6:04 AM CDT (11:04 UTC)
- Expired
- Jul 28, 2008, 6:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Ida County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:14 AM CDT | HAIL 1.75 | 10 Se Ida Grove, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4160 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 26.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 281104
SVRFSD
IAC093-281130-
/O.NEW.KFSD.SV.W.0227.080728T1104Z-080728T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN IDA COUNTY IN NORTHWEST IOWA
* UNTIL 630 AM CDT
* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTH OF ARTHUR...OR 8 MILES SOUTHEAST OF
IDA GROVE...MOVING SOUTHEAST AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
4220 9536 4221 9550
TIME...MOT...LOC 1104Z 309DEG 14KT 4224 9536
$$
SCHUMACHER2 follow-up statements
000
WWUS53 KFSD 281114
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT MON JUL 28 2008
IAC093-281130-
/O.CON.KFSD.SV.W.0227.000000T0000Z-080728T1130Z/
IDA IA-
614 AM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN IDA COUNTY...
AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF ARTHUR...OR 10 MILES
SOUTHEAST OF IDA GROVE...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
4220 9536 4221 9550
TIME...MOT...LOC 1114Z 332DEG 13KT 4221 9536
$$
SCHUMACHER000
WWUS53 KFSD 281126
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT MON JUL 28 2008
IAC093-281136-
/O.EXP.KFSD.SV.W.0227.000000T0000Z-080728T1130Z/
IDA IA-
626 AM CDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY WILL
EXPIRE AT 630 AM CDT...
THE STORM HAS EXITED THE WARNED AREA.
LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
4220 9536 4221 9550
TIME...MOT...LOC 1126Z 332DEG 13KT 4217 9533
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:23 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 28, 4:23 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 AM CDT MON JUL 28 2008 .DISCUSSION... MAIN CONCERN THIS PACKAGE IS THE CONVECTIVE CHANCES IN THE NEXT 24 TO 36 H. WARM FRONT HAS BEEN SUPPRESSED DOWN TO ALMOST I80 THIS MORNING...WITH PATCHY STRATUS AND FOG FORMING TO THE NORTH OF THE FRONT. EXPECT THAT THIS FOG/STRATUS WILL INCREASE IN COVERAGE OVER THE NEXT 2 TO 4 HOURS...ESP IN NW IA AND ADJACENT AREAS. THERE WILL ALSO BE ISOL THUNDERSTORMS NEAR THE 850 MB BOUNDARY JUST NORTH OF THE MISSOURI RIVER. THESE STORMS SHOULD END BY MID MORNING AS 700 MB TEMPS WARM. THE CLOUDS...HOWEVER...WILL BE SLOW TO DISSIPATE DUE TO SE FLOW AND WARMING TEMPS ABOVE THE INVERSION. THIS WILL KEEP THE WARM FRONT FROM MAKING A STRONG SURGE TO THE NORTH...SIMILAR TO THE NAM. THEREFORE...EXPECT THAT THE WARM FRONT WILL ONLY BE NORTH OF THE MO RIVER BY LATE AFTERNOON. WITH THIS IN MIND...HAVE TEMPS RISING INTO THE 90S OVER THE MO RIVER VALLEY AND 80S ELSEWHERE. IT WILL BE HUMID EVERYWHERE WITH DEW POINTS RISING INTO THE 70S BY LATE AFTERNOON AS THE STRONG CAP REMAINS IN PLACE. THIS WILL RESULT IN HEAT INDICES OVER 100 DEGREES IN THE MISSOURI VALLEY EAST OF YANKTON. A FAIRLY STRONG UPPER WAVE WILL MOVE TOWARD CNTL SD BY LATE AFTERNOON. THE BEST INSTABILITY WILL BE IN THE VICINITY OF THE FRONT. ALSO WITH THE STRONG CAP IN PLACE...IT WILL TAKE A COUPLE HOURS OF ASCENT...AT LEAST...TO THE WEAKEN THE CAP EVEN NEAR THE BOUNDARY. SO EXPECT THAT CONVECTION WILL HOLD OFF UNTIL LATE AFTERNOON OR EVEN EVENING IN THE WESTERN CWA. BULK SHEAR IS MARGINAL FOR SUPERCELLS...GENERALLY 20-30 KTS. HOWEVER...MLCAPE IS EXPECTED TO EXCEED 4000 J/KG BY LATE AFTERNOON AND INTO THE EVENING. IN ADDITION...THERE WILL BE VERY DRY AIR ALOFT WITH THETA-E DIFFERENCES EXCEEDING 30 K. EXPECTING STORMS TO BEGIN AS MULTICELLS AND THEN ORGANIZE INTO A LINEAR MCS AS THEY MOVE EAST OF THE JAMES. DUE TO THE EXTREME INSTABILITY...HAIL TO AROUND HALF DOLLARS POSSIBLE. THE MAIN CONCERN IS DAMAGING WINDS ESPECIALLY IF STORMS CAN ORGANIZE AND A REAR INFLOW JET CAN DEVELOP. WINDS TO 70 MPH WILL BE POSSIBLE THROUGH AT LEAST SUNSET. THE DAMAGING WIND THREAT MAY EXTEND PAST MIDNIGHT INTO NORTHWEST IOWA AS THIS AREA WILL BE SOUTH OF THE WARM FRONT. THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH THESE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90. DID NOT ISSUE A FLASH FLOOD WATCH BUT THERE IS A SMALL RISK OF FLASH FLOODING...ALTHOUGH IF THESE STORMS GROW INTO A LINEAR MCS STORM MOTION MAY INCREASE AND DIMINISH THE THREAT OF FLOODING. EXPECT MOST OF THE STORMS WILL BE EAST OF THE CWA BY TUE MORNING BUT CARRIED A LOW POP IN NW IOWA IF TIMING OF CONVECTION IS SLOWER. THE BOUNDARY IS EXPECTED TO MOVE THROUGH MOST OF SE SD AND SW MN DURING THE DAY AND THEN SLOW AS IT REACHES THE MO VALLEY IN SD/NE AS WELL HIGHWAY 20 IN NW IOWA. CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH TO DEVELOP A FEW THUNDERSTORMS DURING THE AFTERNOON. THESE STORMS ARE EXPECTED TO BE LESS ORGANIZED AS INSTABILITY WILL BE A LITTLE LESS THAN TODAY AND SHEAR WILL BE MINIMAL. SO DO NOT EXPECT ANY SEVERE WEATHER ALTHOUGH MARGINAL HAIL IS POSSIBLE. WHILE THE AIR WILL BE DRIER TEMPS WILL NOT BE MUCH DIFFERENT...AND WITH FEWER CLOUDS N OF I90 WILL ACTUALLY BE WARMER...THAN TODAY. TUESDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVE INTO SW MN AND NW IOWA. THIS WILL ALLOW DRIER ALONG AND E OF I29 AND ALLOW TEMPS TO FALL INTO THE LOWER 60S. THERE WILL BE A RETURN FLOW OVER SC SD WITH INSTABILITY INCREASING TOWARD MORNING. SO HAVE A SMALL THREAT OF CONVECTION ALL DAY WED IN SC SD DUE TO CHANCE OF MID LEVEL CONVECTION EARLY AND THEN MORE ORGANIZED CONVECTION IN THE LATE AFTERNOON AS A SECOND WAVE APPROACHES. TEMPS WILL AGAIN BE AT OR SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S. THE CHANCE FOR THUNDERSTORMS WILL SPREAD ACROSS THE AREA WED NIGHT. THE WAVE IS RELATIVELY WEAK AND MOISTURE WILL BE SOMEWHAT LIMITED SO KEPT POPS AROUND 30. ANY CONVECTION IS EXPECTED TO BE EAST OF THE AREA BY THU MORNING. WITH A RIDGE BUILDING IN...HAVE GONE DRY THROUGH FRI. ALSO EXPECT TEMPS IN THE UPPER 80S TO MID 90S AND INCREASING HUMIDITY THROUGH THE END OF THE WEAK. && .AVIATION... LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANT DUE TO RELATIVELY STRONG INVERSION...THEREFORE EXPECT AT LEAST MVFR CIGS AND VSBYS WITH LOCAL IFR CONDITIONS DURING THE MORNING HOURS. ACCAS SHOWERS STILL A THREAT MAINLY AROUND KSUX BUT WILL LEAVE OUT OF THE TAF DUE TO LOW CONFIDENCE. SUN SHOULD RAPIDLY CAUSE FOG AND LOW CLOUDS TO BURN OFF QUICKLY THIS AFTERNOON WITH VFR CONDITIONS PREVAILING BUT EXPECT SCT -TSRA TO DEVELOP LATE IN AFTERNOON AS FRONT AND UPPER LEVEL SYSTEM APPROACHES RTES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/HEITKAMP
Hazardous weather outlook, Jul 28, 4:03 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 403 AM CDT MON JUL 28 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 403 AM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MISSOURI VALLEY AND NORTHWEST IOWA THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO EXPAND IN COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AROUND MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60 MPH AFTER MIDNIGHT. FLOODING... LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS..ESPECIALLY AFTER SUNSET. THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE AND IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.